› Forums › General Melanoma Community › Starting Opdivo tomorrow- any advice?
- This topic has 10 replies, 7 voices, and was last updated 3 years, 9 months ago by Debbiem.
Cindy LouParticipantHi! I have just discontinued Opdivo after 11 infusions due to side effects. It is a great drug which helps many people, but it wasn’t right for me. There is nothing you can really do to prepare. Just keep in mind that there are very many people going through the same experience. You will likely be given something for nausea plus benadryl before your infusion. After a few treatments, I stopped the benadryl because it made me jittery. Take a blanket because it always makes me feel very cold. Take a book and just relax or sleep. I was usually very fatigued on treatment day and the day after.
- June 16, 2019 at 9:23 pm
I stopped Opdivo because I have recurrent bouts of diverticulitis which, in my opinion were worsened by Opdivo. None of my doctors even the melanoma specialist at Mayo could definitely say that it did, but I was hospitalized twice since beginning Opdivo for diverticulitis. I also had a severe rash which began after about the 3rd treatment and covered about 75% of my body. It was a constant battle against the itching and blistering that came with it.
I am having some tests done- colonoscopy, brain mri, to determine what my new course of treatment will be. I am stage 3 c resected NED so the Mayo doc says I may not need further immuno, just monitoring.
Best of luck with your treatment!
ed williamsParticipantHi there Anon, for most people Nivo is pretty easy to take. I have been on it for a few years and I don’t have to do anything special the day of treatment. I bring some snacks and Ipad to keep me busy, it usually takes a while to mix the drug so the waiting part is a bit long. With it being your first treatment they will want to watch you afterwards to make sure you don’t have a reaction, at least I would assume that the team would want to do that. After the first few treatments I started driving myself about half hour highway drive for me. Make sure to have phone #’s to nurse and Oncologist as a back up since some patients will have issue with bowels. I was pretty itchy on my chest the first few treatments but nothing crazy!!! I kind of have low energy for a few days after, kind of like a hangover type energy level, just want to kind of take things easy. Best Wishes!!! Ed
- June 16, 2019 at 9:45 pm
- June 17, 2019 at 12:01 am
As others have mentioned not much you can do to prepare. I started Opdivo in October and had some of the less common side effects. I ended up with a lot of swelling in my hands and legs as well as terrible joint pain. I ended up having to take time off of work. I asked for prednisone on numerous occasions and was told by 2 doctors it would decrease the efficacy of Opdivo. I contacted Dr. Jeffrey Weber who is a well known melanoma researcher and oncologist to verify the prednisone issue. He indicated 5 mg every day will not impact the effectiveness of Opdivo. So I have been on prednisone 4 weeks now and I feel amazing. I’m back to exercising and work. Speak up about any nagging side effects you might encounter. I went 3 months in misery because of the swelling and joint pain. Best of luck!
- June 17, 2019 at 1:59 am
I read your post and the replies. with great interest. I am new to the forum. My husband has melanoma which was stage 3 after wide excision of the back, sentinel node positive and 12 negative lymph nodes removed as of September of 2018. We maintained regular appointments and had a PET Scan in May of 2019 at the direction of Oncologist as a precaution. We found out the melanoma has returned and is in 2 spots under the skin on the back near the original site, with several spots in liver and a small lesion in liver. We also start opdivo tomorrow. We are apprehensive but hopeful. There is a great webinar under the education section of this site about side effects and what to look for. I watched it and took notes. I wish you the best with the treatments! I am so glad we live in a time where stage 4 melanoma is not a death sentence. Hope you all have a great week.
Summer S.ParticipantIf you noticed anything unusual, even if it looks trivial to you, make sure to report it to your doctor. They will decide whether it is concerning or not. It is a young treatment and it can be a little unpredictable.
- June 17, 2019 at 10:25 pm
Other than that, it is fantastic drug when it works, and NOT often associated with severe side effects.
I really hope it does the job for you, Good Luck
gopher38ParticipantIn addition to what’s already been mentioned, it’s very important to each a cupcake before AND after your treatment. Many people forget the after-treatment cupcake, which is a shame.
- June 17, 2019 at 10:39 pm
I want to share an update on my first Immunotherapy treatment. The biggest side effect has been fatigue. I had some other side effects and contacted my doctor’s office. They prescribed antibiotics and Benedryl.
- June 21, 2019 at 3:06 pm
The biggest thing for me is carving out time for rest which I’m not very good at.
Thank you all for your posts and information. It was really helpful in preparing for treatment.
All the best,
- You must be logged in to reply to this topic.